Some results of Bernstein and Jackson type for polynomial approximation in \(L^ p\)-spaces. (English) Zbl 0568.41006

Some extensions of Jackson’s and Bernstein’s theorems for polynomial approximations are presented. They concern both the best approximation error and the truncation error using Fourier series. The framework in which these results are given is that of the weighted \(L^ p\)-spaces, where p is any real between 1 and \(\infty\), and the weight function is either \(w(x)=(1-x^ 2)^{-1/2}\) (Chebyshev weight) or w(x)\(\equiv 1\) (Legendre weight). Some Bernstein type inequalities in the norms of the above spaces are also given. These results can be applied to the analysis of spectral methods for the numerical approximation of partial differential equations.


41A10 Approximation by polynomials
41A17 Inequalities in approximation (Bernstein, Jackson, Nikol’skiĭ-type inequalities)
Full Text: DOI


[1] R. A. Adams,Sobolev Spaces. Academic Press. New York, 1975.
[2] N. K. Bari,A Treatise on Trigonometric Series I, II. Pergamon Press, Oxford, 1964.
[3] J. Bergh and J. Löfström,Interpolation Spaces: An Introduction. Springer, Berlin & New York, 1976.
[4] R. Bojanic and M. Vuilleumier, On the rate of convergence of Fourier-Legendre series of functions of bounded variation. J. Approx. Theory,31 (1981), 67–79. · Zbl 0494.42003 · doi:10.1016/0021-9045(81)90031-9
[5] P. L. Butzer and R. J. Nessel,Fourier Analysis and Approximation. Birkhäuser, Basel, 1971. · Zbl 0217.42603
[6] C. Canuto and A. Quarteroni, Approximation results for orthogonal polynomials in Sobolev spaces.Math. Comput,38 (1982), 67–86. · Zbl 0567.41008 · doi:10.1090/S0025-5718-1982-0637287-3
[7] E. W. Cheney,Introduction to Approximation Theory, McGraw-Hill, New York, 1966. · Zbl 0161.25202
[8] R. de-Vore and K. Scherer, Interpolation of linear operators on Sobolev spaces. Ann. of Math.,109 (1979), 583–599. · Zbl 0422.46028 · doi:10.2307/1971227
[9] D. Gottlieb and S. A. Orszag,Numerical Analysis of Spectral Methods. SIAM CBMS, Philadelphia, 1977. · Zbl 0412.65058
[10] D. Gottlieb, M. Y. Hussaini and S. A. Orszag,Proceedings of ICASE Workshop on Spectral Methods, SIAM, to appear.
[11] P. Grisvard, Espaces intermédiaires entre espaces de Sobolev avec poids. Ann. Sc. Norm. Sup. Pisa,17 (1963), 255–296. · Zbl 0117.08602
[12] D. Jackson, On the approximation by trigonometric sums and polynomials. Trans. Amer. Math. Soc.,13 (1912), 491–515. · doi:10.1090/S0002-9947-1912-1500930-2
[13] D. Jackson,The Theory of Approximation, Amer. Math. Soc., New York, 1930.
[14] J. L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications (VI). J. Analyse Math.,11 (1963), 165–188. · Zbl 0117.06904 · doi:10.1007/BF02789983
[15] J. L. Lions and J. Peetre, Sur une classe d’éspaces d’interpolation. Publ. Math. I.H.E.S., Paris,19 (1964), 5–68. · Zbl 0148.11403 · doi:10.1007/BF02684796
[16] P. I. Lizorkin, Interpolation of weightedL p spaces. Dokl. Akad. Nauk SSSR,222 (1) (1975), 32–35
[17] Y. Maday, to appear.
[18] Y. Maday and A. Quarteroni, Legendre and Chebyshev spectral approximation of Burgers equation. Numer. Math.,37 (1981), 321–332. · Zbl 0452.41007 · doi:10.1007/BF01400311
[19] G. Meinardus,Approximation of Functions: Theory and Numerical Methods. Springer, New York, 1967. · Zbl 0152.15202
[20] R. J. Nessel and G. Wilmes, On Nikolskii-type inequalities for orthogonal expansions.Approximation Theory (eds. G. C. Lorentz, C. K. Chui and L. L. Schumaker). Academic Press, New York, 1976, 479–484. · Zbl 0347.42015
[21] S. M. Nikolskii, Inequalities for entire functions of finite degree and their application to the theory of differential functions of several variables. Trudy Steklov Inst. Akad. Nauk SSSR,38 (1951), 244–278.
[22] S. M. Nikolskii,Approximation of Functions of Several Variables and Imbedding Theorems. Springer, Berlin & New York, 1975.
[23] T. Rivlin,The Chebyshev Polynomials J. Wiley & Sons, New York, 1974.
[24] L. Schwartz,Théorie des Distributions, Hermann, Paris, 1973.
[25] G. Szegö,Orthogonal Polynomials. AMS Colloq. Publ. XXIII, New York, 1939.
[26] A. F. Timan,Theory of Approximation of Functions of a Real Variable Pergamon Press, Oxford, 1963.
[27] H. Triebel,Interpolation Theory, Function Spaces, Differential Operators. North-Holland, Amsterdam, 1978.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.